There is no prescribed method to stop birth control pills after long-term use. You can stop taking the pill in the middle of the pack or finish the pill pack you’re on and not start another. If you finish your current pill pack, you’ll get your period when you normally would. But if you stop taking the pill in the middle of the pack, you could get your period right away, regardless of when your last period was. It may also take a while to get your period. If you want a more regular period, it’s probably best to finish your current pack.
Once you stop taking the pill, you may need a little time to adjust to the new balance of hormones in your body, similar to when you started taking the pill. Some possible side effects you might experience include; slight bleeding/spotting, cramps, or irregular periods for a few months. After a few months, these symptoms should go away on their own.
It’s important to remember that once you stop taking birth control, you can get pregnant. Using a barrier method such as condoms can help prevent pregnancy.
Common side effects of stopping birth control can include:
- Irregular periods
- Hormonal acne
- Mood swings
- Heavy, painful periods
Here’s a more in-depth look at some of the side effects of going off the birth control pill.
Irregular periods after stopping birth control
Having a late period after stopping birth control is normal because it can take a while for your body to adjust to new hormone levels. This can also result in irregular periods for a few months. However, if you were using the shot for birth control, it can take up to 1 year for your period to become regular again.
Weight loss after stopping birth control
Birth control pills contain the hormone estrogen, which can cause fluid retention and weight gain. When you stop taking the pill, some weight loss may occur because you stop retaining as much water.
Enjoying the article?
Download Flo to track your cycle and get daily expert content tailored specifically to your needs
Weight gain after stopping birth control
Some women gain weight after stopping birth control, although this isn’t common. If you gain weight when you stop taking birth control, a healthy diet and exercise can help you get back to your previous weight.
Bleeding after stopping birth control
If you go off birth control pills in the middle of your cycle, you may experience bleeding slight spotting or bleeding before your next period. However, irregular bleeding after stopping birth control is a temporary phenomenon and should go away after a few months.
Cramps after stopping birth control
If you stop taking birth control pills midway through your cycle, you may experience cramping. For many, birth control pills minimize cramps. Once you stop taking the pill, you may feel cramping even when you don’t have your period for a while, and if you had cramps before you were on the pill, they may come back.
Most women will get their first period around two to four weeks after coming off the pill if they stop taking it in the middle of a pack. However, this can vary depending on what your monthly cycle is like. Weight, stress, health, exercise, and conditions such as polycystic ovary syndrome (PCOS) can also all affect your cycle.
For many people, ovulation will start within a few weeks of quitting birth control pills. However, this can take longer, especially if you were using the shot for birth control.
Your health, the type of birth control you were taking, and how long you were taking it can all affect the amount of time it will take to restore hormonal balance, regular menstruation, and fertility.
You can track symptoms of ovulation, such as cervical fluid and basal body temperature, in the Flo app to get a more accurate prediction of when or if you’re ovulating.
Birth control pills can help women control their own fertility by preventing unwanted pregnancies. If you would like to stop taking birth control for whatever reason, it’s possible that you may experience irregular periods, cramps, and bleeding. The good news is these side effects are temporary and should go away once your body gets used to new levels of hormones.
Hall, K. S., White, K. O. C., Reame, N., & Westhoff, C. (2010). Studying the use of oral contraception: a review of measurement approaches. Journal of Women's Health, 19(12), 2203-2210.
Hillard, P. J. A. (1989). The patient's reaction to side effects of oral contraceptives. American Journal of Obstetrics & Gynecology, 161(5), 1412-1415.
Petitti, D. B., & Sidney, S. (2005). Four decades of research on hormonal contraception. The Permanente Journal, 9(1), 29.
Potts, D. M., & Swyer, G. I. (1970). Effectiveness and risks of birth-control methods. British medical bulletin, 26(1), 26-32.
Rosenberg, M. J., Waugh, M. S., & Meehan, T. E. (1995). Use and misuse of oral contraceptives: risk indicators for poor pill taking and discontinuation. Contraception, 51(5), 283-288.
Westhoff, C. L., Heartwell, S., Edwards, S., Zieman, M., Stuart, G., Cwiak, C., ... & Kalmuss, D. (2007). Oral contraceptive discontinuation: do side effects matter?. American journal of obstetrics and gynecology, 196(4), 412-e1.